Vermont, 2011

Lakeshore Flood in Vermont, May 1 to 31, 2011

May 1 to 31, 2011 · NWS BTV · 5 events in 5 counties and zones

Record Flooding occurred along the shores of Lake Champlain from mid-April to mid-June. 0 feet and were surpassed on April 13th and finally receded below flood stage on June 18th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.8 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Record Flooding occurred along the shores of Lake Champlain from mid-April to mid-June. NWS Flood Stages for the United States Geological Survey (USGS) gages on Lake Champlain at the ECHO Center in Burlington, VT and Rouses Point, NY are 100.0 feet and were surpassed on April 13th and finally receded below flood stage on June 18th.

Major flooding occurs with lake levels at or above 101.5 feet, which were surpassed from April 27th June 8th as the lake level exceeded its flood stage of 100 feet from April 13th to June 18th. Further, the lake level exceeded it's previous flood of record of 102.1 feet on April 28th and crested at 103.26 feet on May 6th, before eventually receding below the previous record on June 5th.

In addition, strong south to southeast winds of 25 to 35 mph (greater at times) caused extensive damage due to 3 to 5 foot wave action as well as 0.5-1 foot seiches on windward facing shores (New York and Vermont). These episodes occurred on April 23rd, May 2nd, May 22-23rd and June 1st. North to northwest winds of 20 to 30 mph caused extensive damage due to 2 to 4 foot waves and seiches around an half foot on windward shorelines (Vermont) on May 9-10th and June 1st-2nd.

These record lake levels were attributed to a combination of a 125-150 percent of normal winter snowfall, subsequent melting of that snow pack and an abnormally wet meteorological spring (March, April and May). Normal precipitation for meteorological spring within the Lake Champlain basin is 8.5-10 inches, yet observed precipitation was 16 to 26 inches (> 200 percent).

Serious and extensive flooding to dozens of lake shore roads, 500-1000 houses and dozens of businesses. In addition, the periodic closing of the Lake Champlain ferry from Grand Isle, Vermont to Plattsburgh, New York and the delayed opening of two additional ferry crossings.

Damage estimates will be incorporated into the May storm data, representing the crest of the flood waters, thus the time of the most significant impact and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 30, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1050 PM EDT SAT APR 30 2011

.SYNOPSIS...
HIGH PRESSURE WILL SETTLE IN OVER THE NORTH COUNTRY TONIGHT AND
PERSIST OVER THE AREA ON SUNDAY. THIS WILL RESULT IN ANOTHER DRY
DAY WITH ABOVE NORMAL TEMPERATURES. A COLD FRONT WILL MOVE INTO
THE REGION LATER ON MONDAY AND BRING A CHANCE OF SHOWERS WITH IT.
AT THIS TIME...IT APPEARS UNSETTLED WITH IS EXPECTED THROUGH MUCH
OF NEXT WEEK WITH PLENTY OF CLOUDS AND RAIN.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 1049 PM EDT SATURDAY...PRETTY QUIET AND GOING TO PLAN WITH
THE MINOR EXCEPTION THAT TEMPS ARE WARMER THAN FCST TRENDS THUS
ERLR MIN T MAY HAVE BEEN TOO COLD...THUS BUMPED SLIGHTLY.

AS OF 402 PM EDT SATURDAY...HIGH PRESSURE TO BE CENTERED OVER THE
AREA TONIGHT FOR CLEAR SKIES AND LIGHT WINDS EXPECTED. LOWS WILL
BE IN THE 20S TO MID 30S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 402 PM EDT SATURDAY...HIGH PRESSURE WILL SLOWLY MOVE EAST OF
THE AREA ON SUNDAY. THIS WILL ALLOW FOR LIGHT WINDS TO BECOME MORE
SOUTHERLY WITH TIME. A WARMING TREND WILL TAKE PLACE WITH HIGHS IN
THE 60S AND PLENTY OF SUNSHINE EXPECTED. SOME MID AND HIGH LEVEL
CLOUDS TO MOVE IN SUNDAY NIGHT FOR PARTLY CLOUDY SKIES AS UPPER
RIDGE AXIS MOVES EAST OF THE REGION AND ALLOWS FOR THE MOISTURE TO
MOVE IN.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 402 PM EDT SATURDAY...LOOKING AT A RATHER ACTIVE PERIOD. FIRST
COLD FRONT MOVES IN LATER ON MONDAY FOR INCREASING CHANCES OF
SHOWERS IN THE AFTERNOON. DESPITE THE FRONT MOVING JUST EAST OF
THE AREA MONDAY NIGHT INTO TUESDAY SOUTHWEST FLOW ALOFT WILL
BECOME ESTABLISHED OVER THE AREA. UNFORTUNATELY THIS FLOW PATTERN
WILL THEN PERSIST TUESDAY INTO WEDNESDAY AND WITH LOW PRESSURE
FORMING ALONG THE FRONT TO OUR EAST AND DYNAMIC SUPPORT
INCREASING...THE THREAT FOR PRECIPITATION WILL CONTINUE TUESDAY
INTO WEDNESDAY. AREA THEN SITS UNDER A DEVELOPING UPPER LOW
THURSDAY FOR MORE CHANCES OF SHOWERS AND THEN COOLER AND SHOWERY
WEATHER CONTINUES FRIDAY INTO SATURDAY AS AREA REMAINS IN A LARGE
SCALE UPPER TROUGH. CONCERN WILL DEFINITELY EXIST FOR MORE HEAVY
RAIN AND RIVER AND LAKE CONCERNS.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
THROUGH 00Z MONDAY...CONDITIONS WILL BE VFR THROUGH THE PERIOD
WITH HIGH PRESSURE IN PLACE ACROSS THE REGION. WINDS WILL BE LIGHT
AND VARIABLE OVERNIGHT WITH SOME LOCATIONS BECOMING CALM AS THE
HIGHS CENTER BEGINS TO TRANSIT THE FORECAST AREA. WINDS GAIN A
SOUTHERLY COMPONENT AFTER SUNRISE ON THE BACKSIDE OF THE HIGH. KMSS
AND KSLK WILL EXPERIENCE AN INCREASE IN WINDS AS THE GRADIENT
TIGHTENS AHEAD OF THE NEXT SYSTEM. KPBG WILL ALSO HAVE GUSTY
CONDITIONS AFTER 17Z TO 18KTS FROM THE SOUTHEAST DUE TO THE
INFLUENCE OF LAKE CHAMPLAIN. HIGH CLOUDS BEGIN TO APPROACH THE
WESTERN PORTIONS OF NORTHERN NEW YORK AROUND 18Z.

OUTLOOK 00Z MONDAY THROUGH FRIDAY...
MONDAY...VFR.
TUESDAY...VFR WITH PERIODS OF MVFR AS A COLD FRONT MOVES INTO THE
  AREA AND PRODUCES SCATTERED TO NUMEROUS SHOWERS.
WEDNESDAY -FRIDAY...MVFR CONDITIONS AS SLOW MOVING UPPER TROUGH
  MOVES SLOWLY INTO THE AREA AND KEEPS CLOUDS AND SHOWERS IN THE
  AREA.

&&

.HYDROLOGY...
AS OF 402 PM EDT SATURDAY...NO PRECIPITATION IS EXPECTED THROUGH
MONDAY MORNING WHICH WILL ALLOW FOR MOST RIVERS TO CONTINUE
RECEDING. LAKE CHAMPLAIN WILL ESSENTIALLY JUST LEVEL OFF AND
REMAIN WELL ABOVE FLOOD STAGE. GROWING CONCERN FOR A LONG DURATION
OF PRECIPITATION CHANCES WITH SEVERAL WEATHER SYSTEMS IMPACTING
THE AREA MONDAY AFTERNOON RIGHT THROUGH FRIDAY. THIS WOULD ALLOW
FOR MORE RISES ON RIVERS AND LAKE CHAMPLAIN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON/SLW
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...EVENSON/BOYD
HYDROLOGY...
Hazardous weather outlook, Apr 30, 3:04 PM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
404 PM EDT SAT APR 30 2011

NYZ026>031-034-035-087-VTZ001>012-016>019-012015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
404 PM EDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A GROWING CONCERN THAT SEVERAL WEATHER SYSTEMS NEXT
WEEK...MONDAY THROUGH FRIDAY...WILL IMPACT THE REGION AND BRING
MORE RAINFALL TO THE REGION. AMOUNTS COULD BE IN THE MODERATE TO
HEAVY RANGE GIVEN THE LONGER DURATION OF PRECIPITATION. THIS WOULD
RESULT IN MORE RIVER RISES ALONG WITH RISES ON LAKE CHAMPLAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 lakeshore flood. Local standard time, as filed.

Lakeshore Flood, Grand Isle

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Grand Isle forecast zone
Property damage
$3.0 million
Reported by
Newspaper
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Record lake flood levels as well as several high wind, damaging waves and seiche events caused considerable and major flooding of lake shore roads, residents and businesses. The flooding began April 13th and ended June 18th.

Lakeshore Flood, Western Chittenden

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Western Chittenden forecast zone
Property damage
$5.0 million
Reported by
Newspaper
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Record lake flood levels as well as several high wind, damaging waves and seiche events caused considerable and major flooding of lake shore roads, residents and businesses. The flooding began April 13th and ended June 18th.

Lakeshore Flood, Western Franklin

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Western Franklin forecast zone
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Record lake flood levels as well as several high wind, damaging waves and seiche events caused considerable and major flooding of lake shore roads, residents and businesses. The flooding began April 13th and ended June 18th.

Lakeshore Flood, Western Addison

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Western Addison forecast zone
Property damage
$500,000
Reported by
Newspaper
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Record lake flood levels as well as several high wind, damaging waves and seiche events caused considerable and major flooding of lake shore roads, residents and businesses. The flooding began April 13th and ended June 18th.

Lakeshore Flood, Western Rutland

When
May 1, 12:00 AM EST to May 31, 11:59 PM EST
Where
Western Rutland forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Record lake flood levels as well as several high wind, damaging waves and seiche events caused flooding of lake shore roads, residents and businesses. The flooding began April 13th and ended June 18th.

What these are

Lakeshore Flood
Flooding along the shore of one of the Great Lakes or another large lake.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309393, 309394, 309395, 309397, 309399.